Medical questions & health advice by board certified doctors
"Can I take melatonin, trazodone, and diphenhydramine together? "
I've been taking a prescribed 100 mg of trazodone every night for almost a week. The doctor said that I could take trazodone along with melatonin and/or diphenhydramine. That's the problem, I don't remember if it was and or or. Can I take trazodone and melatonin for sleep and diphenhydramine as an allergy medication?
Thank you for your question. I would recommend that you speak with the physician who prescribed you these medications for further information regarding potential side effects and interactions, but here are some general thoughts. As you know, trazodone, melatonin, and diphenhydramine (also called benadryl) are all sedating medications. This is why they are often used to assist with sleeping. There is a synergistic effect between all three of these medications if they are taken together. This means that the sedating effect of all three together will be far greater than the sum of the effect from each individual medication. This could be potentially dangerous, as you may notice increased confusion, morning drowsiness/grogginess, slowness of thought, and decreased reflexes. You should not operate heavy machinery or drive after you have taken these medications. Finally, combinations of sedating medications (especially benadryl) are particularly dangerous in patients over age 65, who tend to be more susceptible to the side effects of these medications. There is good data to show that these patients have more falls and fractures compared to those who are not taking overly sedating medications. Again, I would strongly recommend that you discuss the above with your prescribing physician or primary care doctor. I hope that this is helpful to you!
Need more info?See a primary care-doctor today
Zocdoc Answers is for general informational purposes only and is not a substitute for professional medical advice. If you think you may have a medical emergency, call your doctor (in the United States) 911 immediately. Always seek the advice of your doctor before starting or changing treatment. Medical professionals who provide responses to health-related questions are intended third party beneficiaries with certain rights under Zocdoc’s Terms of Service.